Idaho, 2017

Debris Flow in Idaho, May 29 to 30, 2017

May 29 to 30, 2017 · NWS OTX · 1 event in 1 county or zone

An unusually wet spring over north Idaho caused saturated soil conditions which continued to promote isolated debris flows in the mountainous terrain through the month of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An unusually wet spring over north Idaho caused saturated soil conditions which continued to promote isolated debris flows in the mountainous terrain through the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 29, 3:23 AM PST, 2 hours 37 minutes earlier.

Area forecast discussion, May 29, 3:23 AM PST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
423 AM PDT Mon May 29 2017

.SYNOPSIS...
High pressure continues over the Inland Northwest through Tuesday
with unseasonably warm temperatures. There is a small chance of
thunderstorms in the higher elevations, otherwise expect dry
weather. This warm spell will contribute to rises on rivers from
the Cascades into north Idaho. A cold front arrives Tuesday night
with a better chance of showers and thunderstorms. This will be
followed by cooler and unsettled weather for Wednesday into the
rest of the week.

&&

.DISCUSSION...
Today through Tuesday: Warm weather continues, with limited shower
and thunderstorm chances. A ridge of high pressure centered over
the Inland NW this morning will start to edge east. Moisture
lingering around the north to eastern CWA and increasing toward
the Cascades with be accompanied by the reemergence of afternoon
instability. Subtle vorticity lobes in the westerly flow and
orographic ascent will lead to an increase in cumulus about the
mountain zones this afternoon. This will be accompanied by a
slight risk for showers and thunderstorms in the Cascades, the
northern WA and ID Panhandle mountains, as well as the Blues.
Tonight the risk will wane for most locations with the loss of
daytime heating, though some threat may linger near the Cascade
crest with the onshore flow. Tuesday the ridge axis shifts into
the northern Rockies and the southwest flow increases. Moisture
further deepens around the Cascades ahead of the approaching
system. A limited shower and thunderstorm threat will be found
near the Blues and far northeastern mountains with the afternoon
heating and instability. A better threat of showers and
thunderstorms will be developing within the Cascades, especially
late. Middle to high clouds will gradually increase from the west
elsewhere. Easterly winds will increase. Temperatures will remain
above normal by about 10-15 degrees, with afternoon highs in the
80s to lower 90s. Tuesday will be the warmest day for most spots.
The main exception will be toward the Cascades where the increased
onshore flow and increased cloud cover and shower chances may
hold temperatures down compared to today. /J. Cote'

Tuesday night and Wednesday: Models are in good agreement in
breaking down the warm upper ridge with an initial short wave
passage and surface cold front Tuesday night and into Wednesday
morning. The main frontal transit will occur overnight Tuesday and
into Wednesday morning...not the most favorable time for serious
thunderstorm activity...however enough mid level instability and
plenty of moisture will be able to be exploited by the short wave
dynamics to produce a few thunderstorms moving off the Cascades in
the evening and nocturnally transiting the basin and northern
mountains overnight...and redeveloping with a surface based
instability component during the day Wednesday concentrated over
the Idaho Panhandle. Otherwise...breezy conditions will develop
over the basin as cooler air behind the front invades through the
Cascade gaps. A general threat of showers with a few thunderstorms
looks plausible during this evolution.

Wednesday night through Sunday: Although timing differences
develop between models through this period...all of them depict a
series of short wave disturbances transiting the forecast area in
a more progressive pattern for the remainder of the week and into
next weekend. None of these waves look particularly strong...but
each will be capable of triggering some showers or a few
thunderstorms mainly over the mountains north and east of the
basin...with occasionally breezy conditions in the basin itself.
Temperatures will cool back into the normal range during this
pattern...with mainly 70s readings in the populated areas during
the day and 40s to lower 50s at night. /Fugazzi

&&

.AVIATION...
12Z TAFS: Dominating ridge will lead to VFR conditions at all TAF
sites. Isolated thunderstorms possible near the Cascade crest and
over the higher terrain of northeast WA and the northern ID
Panhandle this afternoon, away from the TAFs. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        86  60  87  58  75  53 /  10   0   0  40  20  10
Coeur d'Alene  84  56  86  55  74  51 /  10   0   0  30  20  20
Pullman        83  55  85  55  73  52 /  10   0   0  20  20  30
Lewiston       90  59  91  61  80  56 /  10   0   0  20  20  30
Colville       87  56  87  58  76  52 /  10   0   0  40  40  20
Sandpoint      83  53  84  54  75  49 /  10  10  10  10  40  40
Kellogg        84  53  84  53  76  47 /  10  10   0  10  30  50
Moses Lake     92  58  94  60  83  55 /  10   0   0  40  10  10
Wenatchee      90  64  89  58  80  58 /  10  10  10  30  10  10
Omak           89  58  90  60  81  53 /  10  10  10  50  40  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 29, 4:01 AM PST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
501 AM PDT Mon May 29 2017

IDZ002>004-026-027-WAZ031>036-041-044-301215-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
501 AM PDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front passes between Tuesday night and Wednesday, with a
chance of showers and thunderstorms. Confidence in precise
coverage and intensity of thunderstorms is low, but any stronger
thunderstorms could produce locally heavy downpours, gusty winds
and hail.

IDZ001-WAZ037-038-042-043-301215-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
501 AM PDT Mon May 29 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

The probability of widespread hazardous weather is low. Warm
temperatures will result in increased snowmelt, with continued or
additional rises on area rivers and streams. Localized mainstem
river flooding is possible near the Cascades.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Warm temperatures will result in increased snowmelt, with
continued or additional rises on area rivers and streams.
Localized mainstem river flooding is possible.

A cold front passes between Tuesday night and Wednesday, with a
chance of showers and thunderstorms. Confidence in precise
coverage and intensity of thunderstorms is low, but any stronger
thunderstorms could produce locally heavy downpours, gusty winds
and hail.

In the hours before

Local storm report, May 29, 5:50 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
650 AM PDT MON MAY 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     DEBRIS FLOW      1 SW KENDRICK           46.60N 116.67W
05/29/2017                   LATAH              ID   DEPT OF HIGHWAYS

            IDOT: HWY 3. THE ROAD IS CLOSED. THERE'S
            BEEN A LANDSLIDE.

&&

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Latah

When
May 29, 6:00 AM PST to May 30, 10:00 AM PST
Where
Latah County, 0.83 mi N of Juliaetta to 1.75 mi NE of Juliaetta
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
46.592, -116.699

A debris flow blocked Highway 3 near Kendrick.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699573.